Alert archive / Louisiana / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 407, NWS Jackson, MS

July 31, 2002Tensas Parish, Louisiana

NWS Jackson, MS issued this severe thunderstorm warning at Jul 31, 2002, 6:29 PM CDT for Tensas Parish, Louisiana. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 31, 2002, 6:29 PM CDT (23:29 UTC)
Expired
Jul 31, 2002, 7:15 PM CDT
In force
46 min
Issued by
NWS Jackson, MS
Area
Whole counties

County Tensas Parish, LA

What was reported inside it

TimeReportWhereRemark
Jul 31, 7:00 PM CDTThunderstorm WindNewellton, LASeveral trees and large limbs were blown down in the city.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 11.5 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2002-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 955 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2002-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
955 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
1022 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

252 
WUUS54 KJAN 312329
SVRJAN
LAC107-010015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
629 PM CDT WED JUL 31 2002

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TENSAS PARISH IN NORTHEAST LOUISIANA

* UNTIL 715 PM CDT

* AT 629 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM ABOUT 15 MILES SOUTH OF TALLULAH...MOVING 
  SOUTHWEST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL...
  REMAIN OVER RURAL TENSAS PARISH 

HAIL...DAMAGING WINDS AND TORRENTIAL RAIN ARE EXPECTED WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER WHILE THE STORM PASSES.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 1:50 PM CDT, 4 hours 39 minutes earlier.

Area forecast discussion, Jul 31, 1:50 PM CDT, 4 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
150 PM CDT WED JUL 31 2002

REMNANTS OF THE SHORTWAVE ARE STILL EVIDENT ON THE IR...ALTHOUGH THE
BAND OF CLOUDS THAT STRETCHED FROM THE NORTHEAST INTO WEST TEXAS
HAVE DIMINISHED TODAY...OUTSIDE OF THE RAIN OVER AR/TN/MS. SHOWERS
AND THUNDERSTORMS CONTINUE TO DEVELOP ALONG AND AHEAD OF IT...NOT
SURE WHETHER WIDESPREAD CONVECTION WILL DEVELOP THIS AFTERNOON.
UNLESS CLOUDS ERODE A LITTLE MORE AND MORE CONVECTION
DEVELOPS...WILL KEEP SCATTERED POPS AREAWIDE FOR TONIGHT. SOUNDINGS
SHOW BEST INSTABILITY OVER SURROUND AREAS. SURFACE ANALYSIS SHOWS
GOOD INSTABILITY ALONG THE RIVER AND WEST...WHERE THERE ARE MORE
BREAKS IN THE CLOUDS. DEWPOINT VALUES REMAIN IN THE MID AND UPPER
70S...BUT THERE ARE NO OBVIOUS OLD BOUNDARIES OVER THE AREA. THE
ACTIVITY OVER NORTH MS AND EAST AR IS A LITTLE MORE WIDESPREAD...
JUST SLOW TO DEVELOP OVER THE CWA. THERE WERE A FEW LIGHTNING
STRIKES...BUT MOST OF THE RADAR ACTIVITY APPEARS LIGHT. THERE WERE A
FEW GOOD THUNDERSTORMS DEVELOPING...AS IT MOVED SOUTH INTO BETTER
INSTABILITY...EXPECT STRONG STORMS TO REMAIN ISOLATED. WITH PW VALUES
REMAINING AROUND 2 INCHES...EXPECT HEAVY RAIN WITH STRONG
THUNDERSTORMS THIS EVENING. MORE SHOWERS AND THUNDERSTORMS CONTINUE
TO DEVELOP WITH THE DISTURBANCE OFF THE LA/MS GULF COAST. THE
ACTIVITY ASSOCIATED WITH THE SEABREEZE REMAINS ALONG AND OFF THE
COAST. A FEW SHOWERS WERE MOVING INLAND...WITH ISOLATED SHOWERS JUST
NOW MOVING INTO CWA. THE MODELS SHOW THE DISTURBANCE SLOWLY MOVING
EAST AND BECOMING A CLOSED LOW AROUND SATURDAY. THE HIGH OFF THE
ATLANTIC FORCES IT BACK INTO TEXAS AROUND MONDAY. WITH SHOWERS AND
THUNDERSTORMS MOVING INTO CENTRAL AND SOUTH MISSISSIPPI AROUND
MONDAY ALSO. WILL CONTINUE SCATTERED POPS FOR TONIGHT AND
THURSDAY...GENERALLY CONTINUING THE CURRENT FORECAST.

WILL NOT STRAY MUCH FROM GUIDANCE. TEMPS ARE REFLECTING CLOUDY SKIES
AGAIN FOR THU. MAY SEE SOME SUN FRI/SAT WITH TEMPS BACK IN THE MID
90S. OTHERWISE 90S/70S TREND SHOULD CONTINUE.

IN THE EXTENDED WILL NOT MAKE ANY MAJOR CHANGES. EXTENDED AVN STILL
SHOWS THE HIGH OVER THE FOUR CORNERS MOVING INTO THE MIDWEST AROUND
SATURDAY. THE LOW OVER THE GREAT LAKES SEEMS TO BRING A FRONT INTO
THE MIDWEST AS THE UPPER HIGH MOVES IN...REASON FOR THE QPF OVER THE
NORTH SATURDAY...WHILE SOME QPF REMAINS OVER THE SOUTH AND CENTRAL
AS THE LOW STARTS TO RETREAT SATURDAY. THE HEAVIEST RAIN REMAINS OFF
THE COAST. WILL CONTINUE ISOLATED POPS THROUGH THE EXTENDED.

JAN 73/91/72/95/71 4422
MEI 72/89/71/93/72 4423

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.

In the hours before

Special weather statement, Jul 31, 3:27 PM CDT, 3 hours 2 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
011200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
327 PM CDT WED JUL 31 2002

...THUNDERSTORMS...
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL OCCUR ACROSS
SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA AND MUCH OF MISSISSIPPI
THIS AFTERNOON AND EVENING. STRONG THUNDERSTORMS CAN BE EXPECTED
WITH DANGEROUS LIGHTNING AND TORRENTIAL RAINFALL BUT ONLY A FEW
STORMS WILL  BECOME SEVERE. THE PRIMARY SEVERE CONCERN WITH THESE
WILL BE WIND GUSTS UP TO 60 MPH. THUNDERSTORMS WILL BE MORE
NUMEROUS NORTH OF A LINE FROM JONESVILLE LOUISIANA TO NATCHEZ
MISSISSIPPI TO JACKSON TO PHILADELPHIA. THUNDERSTORMS WILL REMAIN
MORE ISOLATED OVER MUCH OF EAST AND SOUTHEAST MISSISSIPPI.

AN UPPER LEVEL DISTURBANCE WILL SHIFT TO THE SOUTH ACROSS THE
AREA THIS EVENING. THE AIR MASS OVER THE REGION IS UNUSUALLY
MOIST AND STRONG THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE
HEAVY RAINFALL. DEEP MOISTURE IN MID LEVELS OF THE ATMOSPHERE
WILL HAMPER THE DEVELOPMENT OF DAMAGING DOWNBURSTS AND ONLY THE
STRONGEST STORMS THIS AFTERNOON AND EVENING WILL RESULT IN
DAMAGING WIND. HEAVY RAINFALL CAN BE EXPECTED WITH MOST STORMS
AND MANY AREAS WILL SEE PONDING OF WATER OF ROADWAYS AND IN LOW
LYING AREAS. STORMS WILL DIMINISH AFTER SUNSET AND MOST WILL END
BY MIDNIGHT.

ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IS NOT EXPECTED TONIGHT.

...FLOODING...
DEEP MOISTURE IS CURRENTLY IN PLACE ACROSS THE REGION.
THUNDERSTORMS THAT DEVELOP THIS AFTERNOON AND EVENING WILL BE
SLOW MOVERS AND WILL HAVE THE POTENTIAL FOR TORRENTIAL RAINFALL.
THE EFFECTS OF HEAVY RAINFALL AND SLOW MOVING CELLS WILL MEAN
PROLONGED DOWNPOURS IN STRONGER STORMS. MANY AREAS...MAINLY NORTH
OF A LINE FROM WINNSBORO LOUISIANA TO JACKSON MISSISSIPPI TO
COLUMBUS...WILL SEE WATER PONDING ON ROADWAYS AND IN LOW LYING
AREAS IN STRONGER STORMS.

MOST HEAVY RAINFALL ACTIVITY WILL DIMINISH BY 9 PM AND MOST
SHOWERS AND THUNDERSTORMS WILL END BY MIDNIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 6:09 PM CDTSevere Thunderstorm WarningJANMadison46 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.